Kansas, 2020High Wind in Kansas, March 19, 2020
March 19, 2020 · NWS GLD · 3 events in 2 counties and zones
A powerful winter system tracked across Northwest Kansas on March 19th, bringing with it high wind gusts over 60 mph in addition to light snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter system tracked across Northwest Kansas on March 19th, bringing with it high wind gusts over 60 mph in addition to light snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 19, 6:45 PM CST, 0 minutes earlier.
Area forecast discussion, Mar 19, 6:45 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
645 PM MDT Thu Mar 19 2020
.UPDATE...
Issued at 640 PM MDT Thu Mar 19 2020
0030z radar imagery from KGLD showing light snow falling from
McCook southwest through Burlington then west to Flagler. Across
the entire area north winds gusting 45 to 55 mph are common.
It appears per various model visibility forecasts that the area of
snow fall across the northwest portion of the area at present time
will spread east through mid evening with the lowest amounts and
lowest pops generally south of the interstate. Visibilities of 1-3
miles likely with a few spots possibly down to 1/2 mile. North
winds gusting to around 40 mph likely causing some blowing snow
and reduced visibilities.
From mid evening through midnight visibilities slowly and steadily
improve along/north of the interstate as some drier air above
700mb starts to develop. From midnight through sunrise Friday
morning drier air in the 850-700mb layer starts moving south into
the area while the mid level moisture is north of it. In general
snow should come to an end a few hours after midnight.
With all that said not planning on any changes to the Blizzard
Warning or Winter Weather Advisory at this time. Will take another
look in a few hours and see where we are.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 153 PM MDT Thu Mar 19 2020
Across the region this afternoon, surface low in NE Colorado near
the CO/KS border, is making a slow trudge eastward allowing for
western/northern locales to be cloudy at this time with eastern and
southern areas mainly clear as drier air wrapping into the CWA
creating mostly sunny skies in the warm sector. Frontal boundary
extending ENE from Kit Carson county into far NE zones, is the
current focus for RW/TRW develop.
Most of the activity is wrapping into the low circulation towards NE
Colorado. The back side of the system, where the main wx focus for
the region will be later today into tonight, northerly winds are
bringing into colder air w/ a transition from light rain to snow
showers. A large range in temps as of 100 PM MDT has mid 30s in
portions of NE Colorado in Yuma county, up to the low 70s in Graham
county near Hill City.
For the upcoming wintry precip, things still look on track for
mainly blizzard conditions for NW zones transitioning down to little
or no precip going S and E. Current obs N and W of the CWA have
gusts in the 35-45 mph at times already, so feel confident the
gradient will remain intact as the low slowly passes the area later
tonight. Overall based on latest model guidance, heavy snow totals
remain in the far NW where 2-4" are possible, tapering to 1-2" in
bordering highlighted zones and eventually 0.5" or less south of
Interstate 70 and east of Hwy 25/83 in Kansas. With gusts expected
in the 50-55 mph range, driving hazards remain for blizzard
conditions despite low snow totals. Will continue with current
hazard setup for this forecast package. Any shift in the track could
allow for some increased snowfall as colder air into the central CWA
would allow for a quicker transition from rain.
While initially surface temps look to remain above freezing at the
onset of precip, with forecasted lows to be in the teens by morning,
looking for initially elevated grassy surfaces to be affected, but
roadways...bridges...etc will see accum overnight.
Going into Friday morning, precip is expected to drop off from west
to east during the morning hours, with the northerly flow tapering
off slower thru the morning but expecting highest remaining gusts to
be near 12z Friday in the east in the 20-30 mph range. For the
remainder of the day into Friday evening, expecting surface ridge to
build over the area, with an upper ridge to compliment.
For temps...with the surface ridge nosing south behind the exiting
low, colder air to remain in place giving teens for lows tonight and
Friday night. With only daytime highs Friday in the 30s, those areas
seeing snow on the ground could have temps shift a bit lower than
forecast, especially going into Friday night.
With the arrival of the colder airmass, the only remaining concern
for the short term period will be wind chill readings tonight and
Friday night where singles numbers above zero will be on tap
especially towards sunrise both times.
.LONG TERM...(Saturday through Thursday)
Issued at 120 PM MDT Thu Mar 19 2020
Nearly zonal flow aloft continues across the region through the
majority of the long term period. Weak disturbances pass through the
flow this weekend through early next week, generating on and off
precipitation chances. Precipitation type will mainly be rain.
However, light snow or a rain/snow mix may occur during overnight
periods where cold enough.
Towards the end of the period, a stronger shortwave develops along
the west coast and pushes ashore, shifting the flow to
southwesterly. This leads to a brief dry period on Tuesday and
Wednesday under shortwave ridging before rain chances return on
Thursday as the west coast trough advances.
High temperatures gradually warm through much of the long term,
rising from the 50s on Saturday to the 60s/low 70s on Wednesday. A
cold front drops highs into the 50s/low 60s on Thursday.
It will be a chilly start to Saturday with temperatures in the teens
in the early morning. Thereafter, low temperatures are mainly in the
20s and 30s, with a few locations even in the low 40s Monday and
Tuesday nights.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 455 PM MDT Thu Mar 19 2020
Sub vfr conditions are expected at KGLD and KMCK from taf issuance
through about 15z. Strong north winds gusting around 45kts are
expected with light snow and blowing snow through early this
evening. From late evening through midnight snow will slowly come
to an end with north winds gusting around 30kts. For the overnight
hours sub vfr cigs are expected with winds slowly decreasing
toward 10-15kts by sunrise Friday morning. For the remainder of
the day Friday winds slowly veer to the northeast then east and at
KGLD southeast at speeds under 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 6 AM MDT /7 AM CDT/ Friday for KSZ001-002-
013.
CO...Blizzard Warning until 6 AM MDT Friday for COZ090-091.
NE...Winter Weather Advisory until 7 AM CDT Friday for NEZ081.
Blizzard Warning until 6 AM MDT /7 AM CDT/ Friday for NEZ079-080.
&&
UPDATE...99
SHORT TERM...JN
LONG TERM...JBH
AVIATION...99Hazardous weather outlook, Mar 19, 10:52 AM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1052 AM MDT Thu Mar 19 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1052 AM MDT Thu Mar 19 2020 /1152 AM CDT Thu Mar 19 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A powerful storm system will bring a large variety of weather to the
area through the overnight hours. Snow will begin across eastern
Colorado this afternoon and overspread into portions of northwest
Kansas and southwest Nebraska. Snow accumulation of 1 to 3 inches is
expected in this area and strong winds gusting to 55 mph will create
periods of blizzard conditions in the afternoon and evening. Much
colder air will filter into area behind the storm, with overnight
wind chills around 0.
In advance of the storm, a few thunderstorms are possible roughly
along a Goodland to Indianola line. Although unlikely, a severe
storm is possible with the primary threat being large hail and
perhaps a brief tornado. Further south, warm and windy conditions
will bring near critical fire weather conditions.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Hazardous weather is not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible.
JRM
In the hours before
Local storm report, Mar 19, 5:39 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM NON-TSTM WND GST 1 E HILL CITY 39.37N 99.83W
03/19/2020 M53 MPH GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
&&
JRPLocal storm report, Mar 19, 5:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM NON-TSTM WND GST 2 ENE COLBY 39.40N 101.01W
03/19/2020 M51 MPH THOMAS KS MESONET
MESONET STATION FW6347 COLBY.
&&
JRPLocal storm report, Mar 19, 6:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST 2 W EDSON 39.33N 101.58W
03/19/2020 M50 MPH SHERMAN KS MESONET
MESONET STATION K5ED7 2.3 W EDSON (KSKTA).
&&
JRPLocal storm report, Mar 19, 6:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HIGH SUST WINDS 2 ESE QUINTER 39.06N 100.20W
03/19/2020 M41 MPH GOVE KS MESONET
MESONET STATION UP846 2.0 E QUINTER (UPR).
&&
JRPLocal storm report, Mar 19, 6:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST 2 NW WRAY 40.10N 102.25W
03/19/2020 M53 MPH YUMA CO AWOS
AWOS STATION K2V5 2 NW WRAY.
&&
JRPLocal storm report, Mar 19, 6:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HIGH SUST WINDS 2 NW WRAY 40.10N 102.25W
03/19/2020 M40 MPH YUMA CO AWOS
AWOS STATION K2V5 2 NW WRAY.
&&
JRPHigh Wind, Graham
- When
- March 19, 6:45 PM CST
- Where
- Graham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
The KHLC ASOS in Hill City, KS recorded a 58 mph wind gust associated with a winter weather system.
High Wind, Sherman
- When
- March 19, 5:53 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The KGLD ASOS in Goodland, KS recorded a 58 mph wind gust associated with a winter weather system.
High Wind, Sherman
- When
- March 19, 6:42 PM MST
- Where
- Sherman forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The KGLD ASOS in Goodland, KS recorded a 61 mph wind gust associated with a winter weather system.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, March 19, 20201 death · 1 injured · $85,000 · 1 event
- Tornadoes and Hail in Arkansas, March 19, 20201 injured · $485,000 · EF2 · 12 events
- Winter Weather in South Dakota, March 19, 20201 death · 1 event
- Flash Flooding and Flooding in Ohio, March 19 to 22, 2020$1.2 million · 50 kt wind · 38 events
- Tornadoes and Flash Flooding in Illinois, March 19 to 22, 20201 injured · $436,000 · EF1 · 10 events
- Winter Weather in South Dakota, March 19 to 20, 202011 injured · 15 events
- Tornadoes and Flash Flooding in Oklahoma, March 19 to 22, 2020$145,000 · EF1 · 15 events
- Flash Flooding and Flooding in Missouri, March 19 to 20, 2020$32,000 · 50 kt wind · 67 events
- Hail and High Wind in Nebraska, March 19 to 20, 2020$200,000 · 1.25 in hail · 17 events
- High Wind in Texas, March 19, 202051 kt wind · 18 events
- Hail and Damaging Winds in Texas, March 19, 2020$12,000 · 2.75 in hail · 9 events
- Flash Flood and Flood in Indiana, March 19 to 20, 2020$15,000 · 53 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876258, 876257, 876259.